Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could my meds have caused false negative ELISA's?
Sep 23, 2003

Dr. Horwath, I keep seeing references to some antidepressants suppressing the immune system and HIV antibody production - this raises the question whether they can cause false negative HIV ELISA tests.

I am on 20 mgs of Remeron per night, 10 mgs. of Lexapro per day, .75 mgs of Risperdal per day and .5mg of chlonazapan twice a day. I also take 7mg codein/750mg acetaminophen of Vicodin two to three times a day for very painfullymph nodes.

Is there any chance that any or some of the above meds could have caused false negative ELISA tests 6 and 8 months after a moderate risk exposure? I have continued viral symptoms and non HIV causes have also been ruled out. My wife and I would like to try for a child, so there is a lot riding on the reliability of the ELISA tests.

Your advice on the possible effect of my meds on the reliability of my ELISA's would be very appreciated.

Many thanks.

Response from Dr. Horwath

I have no reason to believe that these medications could cause a false negative on the ELISA test.

The ELISA test is highly sensitive, and very unlikly to miss a true HIV antibody response. The main question in testing is making sure enough time has passed to allow for an antibody response to develop. Certainly 6-8 months is well within the usual range. For example, the CDC guidelines for testing following occupational exposure suggest serial testing out to 6 months.



Previous
Will PET Scan detect HIV?
Next
neuropathy: psych meds vs. pain management meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement